Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Green Open Access
Transactions of the American Mathematical Society
Transactions of the American Mathematical Society
ISSN 1088-6850(online) ISSN 0002-9947(print)

 

On relative property (T) and Haagerup's property


Authors: Ionut Chifan and Adrian Ioana
Journal: Trans. Amer. Math. Soc. 363 (2011), 6407-6420
MSC (2010): Primary 20F69; Secondary 46L10
Published electronically: July 14, 2011
MathSciNet review: 2833560
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We consider the following three properties for countable discrete groups $ \Gamma $: (1) $ \Gamma $ has an infinite subgroup with relative property (T), (2) the group von Neumann algebra $ L\Gamma $ has a diffuse von Neumann subalgebra with relative property (T) and (3) $ \Gamma $ does not have Haagerup's property. It is clear that (1) $ \Longrightarrow $ (2) $ \Longrightarrow $ (3). We prove that both of the converses are false.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 20F69, 46L10

Retrieve articles in all journals with MSC (2010): 20F69, 46L10


Additional Information

Ionut Chifan
Affiliation: Department of Mathematics, 1326 Stevenson Center, Vanderbilt University, Nash- ville, Tennessee 37240 – and – Institute of Mathematics of the Romanian Academy, Bucharest, Romania
Email: ionut.chifan@vanderbilt.edu

Adrian Ioana
Affiliation: Department of Mathematics, University of California, Los Angeles, Los Angeles, California 90095-155505 – and – Institute of Mathematics of the Romanian Academy, Bucharest, Romania
Email: adiioana@math.ucla.edu

DOI: http://dx.doi.org/10.1090/S0002-9947-2011-05259-1
PII: S 0002-9947(2011)05259-1
Received by editor(s): July 14, 2009
Received by editor(s) in revised form: November 23, 2009
Published electronically: July 14, 2011
Additional Notes: The second author was supported by a Clay Research Fellowship
Article copyright: © Copyright 2011 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.